Illinois, 2023

Flash Flood and Lightning Strike in Illinois, August 14, 2023

August 14, 2023 · NWS PAH · 2 events in 2 counties and zones

A large complex of thunderstorms moved slowly southeast across southeast Missouri into southwest Illinois, producing torrential downpours. The storms occurred south of a stationary front that extended from east central Missouri to southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large complex of thunderstorms moved slowly southeast across southeast Missouri into southwest Illinois, producing torrential downpours. The storms occurred south of a stationary front that extended from east central Missouri to southwest Indiana. A very moist low-level wind flow from the south-southwest fed plenty of moisture into the storms. Precipitable water values were up to 2.25 inches. A weak disturbance in the upper levels of the atmosphere over central Missouri moved east-southeast, helping to foster new storm growth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 2:00 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 14, 2:00 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 AM CDT Mon Aug 14 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM CDT Mon Aug 14 2023

The main forecast concerns in the short-term portion of the forecast
will be the very heavy rain and flooding potential this morning,
with some lingering isolated to scattered showers and storm this
afternoon. The best chance would be over western KY and southwest IN
for the afternoon hours.

Today and tonight: Convection sliding through the area early this
morning, will shift east of the area by mid morning. At the same
time, a 500 mb closed low is expected to shift from southern MN
eastward to northern IL this evening. While the better forcing will
shift east of the area throughout the day, there may be just enough
forcing during the heat of the day to touch off a few more showers
and storms along the cold front this afternoon. Otherwise, expect
cooler/drier conditions to arrive tonight in the wake of the frontal
passage. Highs are expected to be in the low to mid 80s today with
overnight lows dropping to around 60 tonight.

Tuesday through Wednesday: A surface ridge is expected to build
across much of the central CONUS through this time period. At the
same time, the aforementioned upper trough is expected to shift
gradually eastward through this time period; although, a portion of
the trough will linger across the Quad State. The combination of the
two features along with drier air in place, will lead to a fairly
quiet weather pattern along with cooler/more comfortable conditions.
High temperatures will be in the mid to upper 70s through much of
this time period. Overnight lows are expected to be around 60
degrees!

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Aug 14 2023

The aformentioned surface ridge is expected to remain in place
across the area through much of the extended forecast before
gradually shifting eastward toward the weekend. As this happens, an
upper level ridge is expected to steadily build as southerly flow
increase on the back side of the surface ridge. The combination of
the two features will lead to a warming trend for the last half of
the week into the weekend. Humidity will also be on the increase
once again with southerly flow off the Gulf. In fact, it does look
like the entire area will see temperatures warm above normal. Highs
will warm from the mid 80s Thursday to the low 90s for the weekend.
Overnight lows will warm back into the upper 60s to low 70s.

&&

.AVIATION...
Issued at 1242 AM CDT Mon Aug 14 2023

IFR or lower ceilings are strung out along a boundary from KMVN
through KOWB to start the period. Some improvement is likely when
SHRA/TSRA arrive there in a few hours. Behind the convection it
will likely take most of the day for ceilings to climb to VFR
levels. For KCGI and KPAH, SHRA and TSRA will be scattered to
start and then become more widespread in the pre-dawn hours. Some
gusty winds will be possible with the main line of TSRA. MVFR
ceilings will arrive with the rain and linger behind it through
midday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ080-081-084>086-
     088>090-092>094.

MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>009.

&&

SHORT TERM...KC
LONG TERM...KC
AVIATION...DRS
Hazardous weather outlook, Aug 14, 2:08 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Mon Aug 14 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-150815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 AM CDT Mon Aug 14 2023 /408 AM EDT Mon Aug 14 2023/

...Flash Flooding Possible through mid Morning...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The heavy rainfall potential will end by mid morning, but
lingering flooding may impact the morning commute.

Isolated thunderstorms are expected again this afternoon along a
frontal boundary. A few storms could be strong or briefly severe
in western Kentucky and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Paducah.

In the hours before

Special weather statement, Aug 14, 12:34 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
134 AM CDT Mon Aug 14 2023

MOZ086-100-140700-
Wayne MO-Bollinger MO-
134 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of southern Bollinger
and east central Wayne Counties through 200 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Puxico, or 12 miles west of Advance, moving northeast
at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grassy around 145 AM CDT.

Other locations in the path of this storm include Marble Hill and
Leopold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Missouri.

&&

LAT...LON 3707 9029 3754 8988 3716 8987 3713 8994
      3713 8996 3706 8997 3704 9011 3704 9015
TIME...MOT...LOC 0633Z 218DEG 40KT 3709 9014

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Aug 14, 12:46 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
146 AM CDT Mon Aug 14 2023

MOZ110-111-140715-
Stoddard MO-Scott MO-
146 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of west central Scott
and northern Stoddard Counties through 215 AM CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomfield, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bell City around 205 AM CDT.

Other locations in the path of this storm include Advance and Oran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9015 3704 9007 3704 9000 3706 8999
      3705 8996 3710 8996 3713 8990 3708 8958
      3679 8989
TIME...MOT...LOC 0645Z 212DEG 25KT 3690 8992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Aug 14, 1:27 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
227 AM CDT Mon Aug 14 2023

ILZ092-MOZ087-110-111-140800-
Alexander IL-Stoddard MO-Cape Girardeau MO-Scott MO-
227 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of northwestern
Alexander, northwestern Scott, southeastern Cape Girardeau and
northeastern Stoddard Counties through 300 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oran, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morley around 230 AM CDT.
  Oran around 235 AM CDT.
  Benton and Delta around 240 AM CDT.
  Chaffee around 245 AM CDT.

Other locations in the path of this storm include Kelso, Dutchtown,
Scott City, Gordonville, Cape Girardeau Airport, Cape Girardeau and
Jackson.

This includes Interstate 55 between Mile Markers 82 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 8972 3709 8988 3741 8959 3722 8935
TIME...MOT...LOC 0727Z 222DEG 26KT 3709 8974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Local storm report, Aug 14, 2:57 AM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
357 AM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Flash Flood      Coldwater               37.30N 90.42W
08/14/2023                   Wayne              MO   Emergency Mngr

            Highway 67 is flooded near Coldwater
            Missouri.

&&

KEC
Special weather statement, Aug 14, 3:42 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
442 AM CDT Mon Aug 14 2023

KYZ001-002-005>013-016-141030-
Marshall KY-Calloway KY-McCracken KY-Graves KY-Crittenden KY-
Fulton KY-Hickman KY-Lyon KY-Livingston KY-Caldwell KY-Hopkins KY-
Trigg KY-
442 AM CDT Mon Aug 14 2023

...Strong thunderstorms will impact portions of Fulton, Calloway,
Crittenden, Livingston, Caldwell, Marshall, Hickman, Trigg,
southeastern McCracken, Hopkins, Graves and Lyon Counties through
530 AM CDT...

At 441 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to near Calvert City to 7 miles
northeast of Mayfield to near Cayce. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Calvert City and Salem around 445 AM CDT.
  Benton and Marion around 450 AM CDT.
  Demumbers Bay Campground and Hillman Ferry Campground around 455
  AM CDT.
  Eddyville and Cravens Bay Campground around 500 AM CDT.

Other locations in the path of these storms include Creswell,
Farmersville, Sedalia, Princeton, Golden Pond Visitors Center, Land
Between The Lakes Area, Turkey Bay, Lynnville, Olney, Wranglers
Campground, Energy Lake Campground and Cobb.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 17 and 61.
 Interstate 69 in Kentucky between Mile Markers 1 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 8930 3685 8864 3706 8844 3735 8836
      3734 8763 3703 8771 3682 8784 3650 8832
TIME...MOT...LOC 0941Z 271DEG 40KT 3731 8824 3706 8833 3680 8853 3660
8901

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP
Local storm report, Aug 14, 3:47 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
447 AM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     Flash Flood      2 S Kelso               37.15N 89.55W
08/14/2023                   Scott              MO   Public

            Several flooded roadways across northern
            Scott County.

&&

KEC

The radar

The Paducah radar (KPAH), 16 km away, was scanning. The volume nearest the first event began at 09:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Massac

When
August 14, 3:49 AM CST
Where
Massac County, 3.63 mi SSW of Midway
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
37.180, -88.650

A lightning strike started a fire at a church.

Flash Flood, Alexander

When
August 14, 5:00 AM CST to 7:00 AM CST
Where
Alexander County, 1.43 mi NNE of Fayville to 0.89 mi NNE of Thebes Jct
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
37.190, -89.421

In the Rock Springs Hollow Road area, a roadway culvert was washed out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126660, 1126831.